Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

August 6, 2017Oktibbeha County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 6, 2017, 5:13 PM CDT for Oktibbeha County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 5:13 PM CDT (22:13 UTC)
Expired
Aug 6, 2017, 6:00 PM CDT
In force
47 min
Issued by
NWS Jackson, MS

County Oktibbeha County, MS

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS84 KJAN 062213
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
513 PM CDT SUN AUG 6 2017
 
MSZ033-062300-
Oktibbeha MS-
513 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT OKTIBBEHA COUNTY UNTIL 600 PM
CDT...

At 512 PM CDT, Meteorologists were tracking a strong thunderstorm
over Longview, or 8 miles southwest of Starkville, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Starkville around 525 PM CDT. 
  Sessums around 535 PM CDT. 
  Muldrow around 545 PM CDT. 

Other locations impacted by this storm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8886 3329 8905 3340 8908 3357 8884
      3357 8873 3356 8872 3356 8867 3335 8867
TIME...MOT...LOC 2212Z 236DEG 30KT 3338 8894 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:30 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 6, 4:30 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
430 PM CDT Sun Aug 6 2017

.DISCUSSION...

Through Monday Afternoon:

The unsettled pattern which looks to stick around for quite a
while has been building in and taking shake across the region
today. Deep southerly low level flow has been bringing
precipitable water values up to around and a little above 2 inches
in relatively widespread fashion since morning and this amount of
atmospheric moisture should remain more or less in place for the
span of a few days.

This morning we had our eyes focused on a rather organized MCS
(large thunderstorm complex) headed southeast toward the Arklamiss
Delta, but this has since fizzled out a great deal, as
anticipated. However, in the last few hours the juxtaposition of
the aforementioned increasing moisture, associated instability,
and atmospheric lift associated with the MCS remnants is inducing
numerous showers and storms across the region. Fortunately,
activity thus far is proving pretty tame aside from some brief
gusty wind potential. Also, since the storms are moving at a more
than negligible clip the associated risk of flooding is so far
pretty low.

But as we go into late tonight and into tomorrow low level flow
will turn gradually more out of the southwest to west and work to
create an environment more conducive to training and backbuilding
convection (especially along and north of I-20). We have been
mentioning this potential of heavy rain and a limited flooding
risk starting Monday for a few days but now model consensus is
trending a little south with the potential heaviest overall rain
axis and necessitates us including the I-20 corridor in the HWO
and graphics. Currently risk of flooding does not look to be
enough to consider a flash flood watch, but this may have to
eventually be considering over the next few days if the on and off
heavy rain axis does not relent. Otherwise, the risk for some
brief gusty winds remains with storms tonight into tomorrow but
overall instability and wind shear is looking too low to warrant
any mention of severe storms in the HWO or graphics. /BB/

Monday night through Saturday did not make any major changes to
the forecast. A persistent wet pattern is expected for much of the
week, with flooding being a big concern. Heavy downpours are
likely. A boundary should settle over the area tonight and remain
the focus for convection for a few days. Models suggest the
boundary hangs around through Thursday but is quickly replaced.
Rain is likely nearly everyday going into the weekend. WPC has
some 5-7 inch QPF amounts over the next 7 days, with 1-2 inch
amounts possible each day. Did not go with a watch at this point,
but maintained the slight risk of flooding through midweek. Rain
and clouds will keep the area a little cooler, mid to upper 80s
and lower to mid 70s were good on the temps. Models keep the
tropical system south of the area, but southwesterly flow could
bring in some good moisture later in the week. Looks like another
good stretch of rain.

&&

.AVIATION...
18Z TAF discussion:

Scattered to numerous showers and embedded thunderstorms will be
around the region through early evening with this evening getting
confined more to locations north of the I-20 corridor later on
tonight. Of course brief and temporary IFR flight cats will be
possible amongst isolated torrential downpours, otherwise except
flight cats to range from MVFR to VFR as cloud ceilings vary from
2 to 4 kft. Any widespread IFR conditions tonight should be
limited to around PIB/HBG because of ceilings dropping below 1000
ft. Otherwise through tomorrow, anticipate surface winds (away
from gustier thunderstorms) to be from the south through southwest
at 7 to 16 mph. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  87  71  83 /  36  72  64  68
Meridian      74  89  71  84 /  23  64  63  69
Vicksburg     75  86  71  84 /  46  77  64  69
Hattiesburg   73  91  73  87 /  19  55  44  66
Natchez       73  87  72  83 /  37  77  61  69
Greenville    74  84  71  84 /  72  72  59  59
Greenwood     74  84  70  84 /  69  74  62  66

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/07
Hazardous weather outlook, Aug 6, 3:50 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
350 PM CDT Sun Aug 6 2017

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Monday

Flash flooding will be possible across the outlook area Monday.
Periods of heavy rain and storms moving over the same areas may
lead to localized flooding. Rainfall amounts from 2-4 inches will
be possible with stronger storms.

(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding will be possible across the outlook area through at
least Wednesday. Periods of heavy rain and storms moving over the
same areas may lead to localized flooding. Rainfall amounts from
2-4 inches will be possible over the next few days with isolated
higher amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ026-MSZ054>066-072>074-072100-
Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
350 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 6, 3:11 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
311 PM CDT SUN AUG 6 2017

MSZ054-062100-
Copiah MS-
311 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COPIAH COUNTY UNTIL
400 PM CDT...

At 311 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dentville, or 13 miles west of Hazlehurst, moving northeast at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dentville around 325 PM CDT.
  Gallman around 340 PM CDT.
  Crystal Springs around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3173 9061 3186 9072 3191 9072 3205 9055
      3205 9023 3203 9025 3202 9023 3202 9022
      3201 9023 3199 9021 3199 9022
TIME...MOT...LOC 2011Z 231DEG 22KT 3190 9061

19
Special weather statement, Aug 6, 3:21 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
321 PM CDT SUN AUG 6 2017

MSZ048-054-062115-
Copiah MS-Hinds MS-
321 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HINDS AND
NORTHWESTERN COPIAH COUNTIES UNTIL 415 PM CDT...

At 320 PM CDT, Meteorologists were tracking a strong thunderstorm
over Dentville, or 11 miles west of Crystal Springs, moving northeast
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dry Grove around 350 PM CDT.
  Terry around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 9068 3224 9036 3212 9024 3211 9025
      3210 9024 3209 9025 3191 9061
TIME...MOT...LOC 2020Z 231DEG 21KT 3200 9056

19
Special weather statement, Aug 6, 3:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
358 PM CDT SUN AUG 6 2017

MSZ043-048-049-062200-
Hinds MS-Rankin MS-Madison MS-
358 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANKIN...CENTRAL
HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 500 PM CDT...

At 356 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Bolton to near Terry to near Whites.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Bolton and Whites around 400 PM CDT.
  Jackson and Byram around 405 PM CDT.
  Clinton and Florence around 410 PM CDT.
  Richland and Monterey around 420 PM CDT.
  Pearl and Pocahontas around 425 PM CDT.
  Brandon and Flowood around 435 PM CDT.
  Ridgeland and Annandale around 440 PM CDT.
  Madison and Gluckstadt around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Ross Barnett Reservoir, get out of the water, and move
indoors or inside a vehicle. Remember, gusty winds can sink boats.

Move to safe shelter now! Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3258 9013 3245 8999 3234 8982 3205 9020
      3208 9037 3232 9054
TIME...MOT...LOC 2056Z 226DEG 25KT 3235 9048 3216 9036 3210 9023

19
Special weather statement, Aug 6, 4:39 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT SUN AUG 6 2017

MSZ029-062230-
Webster MS-
439 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEBSTER COUNTY UNTIL 530
PM CDT...

At 439 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bellefontaine, or 21 miles west of Montpelier, moving northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clarkson around 455 PM CDT.
  Cumberland around 500 PM CDT.

Other locations impacted by this storm include Mantee and Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3364 8903 3364 8902 3362 8902 3352 8925
      3352 8926 3350 8932 3348 8933 3364 8943
      3372 8930 3372 8919 3374 8919 3374 8904
TIME...MOT...LOC 2139Z 237DEG 28KT 3361 8930

19
Special weather statement, Aug 6, 4:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
445 PM CDT SUN AUG 6 2017

MSZ026-062215-
Grenada MS-
445 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRENADA COUNTY UNTIL 515
PM CDT...

At 443 PM CDT, Meteorologists were tracking a strong thunderstorm
near Gore Springs, or 8 miles east of Grenada, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Grenada
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on Grenada Lake, get out of the water and move indoors or inside
a vehicle. Remember, gusty winds can sink boats.  Move to safe
shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3373 8951 3368 8961 3368 8981 3383 8980
      3387 8974 3387 8951
TIME...MOT...LOC 2143Z 237DEG 28KT 3380 8967

19
Special weather statement, Aug 6, 5:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
513 PM CDT SUN AUG 6 2017

MSZ033-062300-
Oktibbeha MS-
513 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT OKTIBBEHA COUNTY UNTIL 600 PM
CDT...

At 512 PM CDT, Meteorologists were tracking a strong thunderstorm
over Longview, or 8 miles southwest of Starkville, moving northeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Starkville around 525 PM CDT.
  Sessums around 535 PM CDT.
  Muldrow around 545 PM CDT.

Other locations impacted by this storm include Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 8886 3329 8905 3340 8908 3357 8884
      3357 8873 3356 8872 3356 8867 3335 8867
TIME...MOT...LOC 2212Z 236DEG 30KT 3338 8894

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:24 PM CDTSpecial Weather StatementJANMadison51 min
Aug 6, 2:19 PM CDTSpecial Weather StatementJANLawrence41 min
Aug 6, 2:38 PM CDTSpecial Weather StatementJANCopiah52 min
Aug 6, 3:11 PM CDTSpecial Weather StatementJANCopiah49 min
Aug 6, 3:21 PM CDTSpecial Weather StatementJANHinds54 min
Aug 6, 3:58 PM CDTSpecial Weather StatementJANHinds, Rankin62 min
Aug 6, 4:39 PM CDTSpecial Weather StatementJANWebster51 min
Aug 6, 4:45 PM CDTSpecial Weather StatementJANGrenada30 min
Aug 6, 4:53 PM CDTSevere Thunderstorm WarningJANWebster33 min
Aug 6, 5:11 PM CDTSevere Thunderstorm WarningJANClay23 min
Aug 6, 5:19 PM CDTSevere Thunderstorm WarningJANOktibbeha24 min
Aug 6, 5:42 PM CDTSpecial Weather StatementJANMontgomery48 min
Aug 6, 5:47 PM CDTSpecial Weather StatementJANClay43 min
Aug 6, 6:23 PM CDTSpecial Weather StatementJANAttala, Choctaw, Webster52 min
Aug 6, 6:47 PM CDTSevere Thunderstorm WarningJANChoctaw38 min
Aug 6, 2:10 PM CDTSpecial Weather StatementJANTensas50 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.